← Return to Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@coloradogirl

So, I just finished this process with Zoloft (sertraline) and here are some things that worked for me. Your mileage may vary, but hopefully these are low risk for you to try.

1) You may need to ask your doctor for a slower tapering program than other patients. Some people are just more sensitive to dosage changes. Be aware that symptoms will get better, then may reappear each time you taper. AAFMA (practice group of family physicians) says that the symptoms typically last 1-2 weeks and as long as 4 weeks, so I just kept reminding myself that it was temporary.
2) Be watchful for things that make your symptoms worse. For example, caffeine seems to trigger the brain zaps for me (still, even after being off for several weeks), so I cut back my caffeine intake. I didn’t give it up completely (because I still need to function), but cut back on how much real coffee I was drinking, mixed decaf with regular, and switched to tea sometimes. In the end, I probably cut my daily caffeine intake in half, and it did help quite a lot.
3) Ibuprofen or other pain reliever can help with the flu-like body aches.
4) Benadryl helped with the brain zaps.
5) Exercise helped with both. Even if I wasn’t up to a run, a few blocks of walking would settle down the symptoms for a while at least. (Then, when they come back, just take another walk. We took a lot of walks for a while there).
6) Get enough sleep. As I came down off the meds, my normal sleeping patterns returned, which was great, but it did mean that I needed to plan time to let my body rest.
7) Pay attention to your diet. Your brain uses carbs to make seratonin, so now is not the time to go on the Atkins diet. Eat well and make sure you’re getting enough healthy carbs. You may crave sweets; I certainly did. I tried to counteract this by having bananas, graham crackers, and other healthy things I could snack on instead of sticking my head in a birthday cake like I seemed to want.

No lie – it’s a painful process, but this did really help make it easier. Also, at a certain point, when I was down the below the normal starter dose, I just ripped off the bandaid and went to zero. At that point, it felt like each taper was just prolonging the suffering. Don’t just go cold turkey from your current dose, though, as that can be dangerous. Also, don’t add any supplements or substitutes for the SSRI without talking to your doctor first (also dangerous).

And of course, watch for the return of depression / anxiety type symptoms. For a while it was hard to tell whether I was tired because of the change in meds or because my depression was returning. I figured as long as I felt okay enough to function and wasn’t thinking about being harmful to myself or anyone else, I could play it out and see. It turned out to be the meds and on the other side, I can see that I was more worried about it than I needed to be.

I wish you the best of luck and a healthy life.

Mardee

Jump to this post


Replies to "So, I just finished this process with Zoloft (sertraline) and here are some things that worked..."

Hi, I tried using a machine but couldn’t get used to it. I changed masks but hated using it. One night I jumped out of bed gasping for air and my daughter heard me and calmed me down. That was only once and 4 years ago.

Thanks. I will go back and get my machine tested because it’s been sitting collecting dust. I will try to do both.

Hi Mary. This can be a life threatening situation if you need a machine and dont use it. It sure scared the hell out of me. When someone dies of a heart attack in their sleep, it is more likely than not that it was caused by sleep apnea. I was absolutely shocked when I went to the sleep clinic and they came out with all these scenarios. I wont even sleep without my machine. First you quit breathing and then when you start up again your heart is going too fast and hence you can have serious issues from the heart. I’m no medical professional so I’m just passing on what I’ve been told when I attended the clinic. Its something not to be fooled with.

Hi, my Apnea (I was told) is mild and that I could sleep with a ball or pillow behind my back so that I don’t roll on my back, or use a machine. My doctor did tell me he worries that my heart may get damaged. The sleep clinic didn’t seem too concerned but that night when I was gasping for air scared the hell out of me. Did you find that it took you awhile to get used to the machine?

Solid advice about the CPAP machine, @shaker1956. @maryathome you might be interested in reading some of the discussions in the Sleep Health group: https://connect.mayoclinic.org/group/sleep-health/

CPAP and BiPAP machines are often discussed, including conversations and tips on tolerating the machine and solutions to make it work.

Good to hear Mary. You get an ATTAGIRL (lady)for that

To Maryathome
You sound like me. I've been on effexor for nearly twenty years. I haven't cried in 20 years! I have decided to take the journey to get off these things. I want to be clean for the grand finale. (I'm 67). Haha. I am on 37mg after trying to go to zero and not making it. Dr. said I was doing it too fast. I can sleep 12 hours easily and have always wondered if it was the pills, or me. People think Im just lazy I sleep so much, but the thing is I don't feel well with less. Conundrum.

It did take me awhile to get used to the machine because I slept on my stomach. Now I sleep on my side. But like I said—- I would not gkto sleep without it. Tried a few different masks also.

Wow I thought I was the only one who could sleep 12-13 hours at a time

When I go to my boyfriend’s on the weekend, he wakes up at 6 and I wake up at noon. On those mornings when we have made plans to leave the house by 10, I feel like hell. If I don’t sleep at least 10 to 12 hours, I feel sad and down. He has a difficult time understanding why I need so much sleep. Sounds like you and I have the same problem. I also take blood pressure meds….Atenolol and Norvasc. I know that Atenolol makes me tired. So, is it the pills or is it depression?

Well the dude has to be more supportive while ur going through this hard time. You will get better. Just takes time!!!!!!

Most people, unless they experience what we do, will never understand. Most times he lets me sleep in but I still hear “you should try and get up earlier so we don’t waste the day”. Otherwise, he’s a pretty nice guy. He also understands that I must put up with a wacko for a DIL. By the way, did you get headaches while trying to get off the meds?

  Request Appointment